Medline ® Abstract for Reference 61
of 'Toxicities associated with checkpoint inhibitor immunotherapy'
Anti-CTLA-4 antibody therapy associated autoimmune hypophysitis: serious immune related adverse events across a spectrum of cancer subtypes.
Dillard T, Yedinak CG, Alumkal J, Fleseriu M
Pituitary. 2010;13(1):29. Epub 2009 Jul 29.
Anti-cytotoxic T-lymphocyte antigen-4 (CTLA-4) therapies represent a novel approach to cancer treatment via disruption of immune tolerance to antigens located on tumor cells. Disruption of immune tolerance, however, may occur at a cost. A host of immune related adverse events (IRAEs) are associated with anti-CTLA-4 therapy. Autoimmune hypophysitis has been reported in up to 17% of patients with melanoma and renal cell carcinoma treated with this therapy. Familiarity with the spectrum of IRAEs connected to these therapies is paramount for endocrinologists, oncologists and those involved in the care of these subjects. We review here key aspects of diagnosis and treatment of anti-CTLA-4 antibody therapy resultant IRAEs. We describe the first two cases of hypopituitarism in prostate cancer subjects undergoing experimental therapy with ipilimumab. The clinical evidence strongly suggests that the prostate cancer subjects developed autoimmune hypophysitis as a consequence of anti-CTLA-4 treatment. High dose glucocorticoid treatment resulted in markedly improved symptoms, and resolution of focal symptoms and diabetes insipidus. One subject recovered pituitary-thyroid axis function after 9 months; however, both continue to require GC replacement. These cases highlight the importance of early screening and treatment for hypopituitarism in all subjects undergoing treatment with anti-CTLA-4 therapy to prevent a potentially fatal outcome from secondary adrenal insufficiency, a readily treatable disease. We recommend mandatory long term follow-up to monitor the development of other hormonal deficits.
Department of Medicine, Division of Endocrinology, Diabetes and Clinical Nutrition, Oregon Health&Science University, Portland, OR, USA.